Hydrocodone is one of the most commonly-abused prescription opioids, according to American Addiction Centers. When taken as prescribed, the drug works to reduce pain. When it is abused, however, it produces a feeling of euphoria or “high.” Knowing the signs of a hydrocodone high may help you to distinguish the signs of opioid abuse. Read on to learn about the key signs of a hydrocodone high and when to get help.
Signs of Hydrocodone Intoxication
A hydrocodone high may look different in different people, but in most people, there is one common effect: “The opiates can make people have a false sense of euphoria,” Jordana Latozas, MSN, nurse practitioner and president of Recovery Mobile Clinic in Michigan, tells WebMD Connect to Care.
According to the American Addiction Centers, if someone is high on hydrocodone, you may also notice the following symptoms:
- Drowsiness or “nodding off”
- Changes in mood
- Relaxed state
- Tiredness or lack of energy
- Feeling more social or content
- Unresponsive with slow heart and breathing rate
- Low blood pressure
What is hydrocodone mostly prescribed for?
Hydrocodone is a schedule II drug, which means it has a high potential for abuse and may cause severe psychological or physical dependence, according to the Drug Enforcement Administration.
“Hydrocodone is an opioid prescribed for moderate-to-severe pain control in patients with trauma, postoperative patients or patients with cancer,” Faisal Tai, MD, a Psychiatrist and Chief Executive Officer at PsychPlus in Houston, tells WebMD Connect to Care.
“Studies have also shown that certain formulations of hydrocodone are effective to relieve chronic pain. Regardless of what it’s prescribed for, all use of hydrocodone must be closely monitored by a physician since it can be addictive,” Tai explains.
A person may start using hydrocodone as a legitimate prescription provided by their doctor to treat pain. But due to its euphoric effect, this “can turn into illegally purchasing hydrocodone, which can lead to misuse, abuse, and addiction,” Jamie Bolduc, DO, family medicine physician in Miami, Fla., tells WebMD Connect to Care.
Hydrocodone is usually prescribed for patients needing long-term relief from severe pain who have used other medications that failed to give relief. “Individuals taking this medication often do not realize they are getting addicted as they start taking more than what is prescribed and/or for longer periods of time than needed,” Satkiran Singh Grewal, MD, MSc, Diplomate ABPM, Addiction Medicine, Regional Medical Director at CleanSlate Centers, tells WebMD Connect to Care.
Since hydrocodone is an addictive drug, “some important things to remember before you start the treatment include:
- Take your hydrocodone only as prescribed, in the correct amount, and only for as long as required for your pain. Do not take another person’s medication.
- Keep any opioid medication you have in a lock box that no one other than you or your designated caretaker can access, or other family members who abuse opioids often first get such medications from a household member’s prescribed medication bottle. It is important that you do not allow easy access to your medication.
- Once you no longer need the medication for your pain, you should immediately dispose of any and all leftover medication. This can be disposed of at designated drug take-back sites such as certain pharmacies, hospitals, or law enforcement agencies.
- If you become concerned that you are misusing your medication, speak to a family member for assistance, or your doctor for more guidance,” Grewal explains.
How strong is hydrocodone compared to other opiates?
“Hydrocodone is a strong medication,” Tai says. “In fact, it is approximately the same strength as morphine. Some studies suggest that hydrocodone could be as addictive as oxycodone at lower doses. All patients are different and it’s important that they are under the close treatment of a qualified physician who can provide them with personalized titration and monitoring.”
Is hydrocodone a high alert drug?
The Joint Commission on Accreditation of Healthcare Organizations has issued a bulletin with a list of “high-alert” medications that carry a potential risk of causing harm to the patient when misused. Opioids including hydrocodone are one of those “high-alert” medications.
Also, “the Institute for Safe Medical Practices (ISMP) compiles lists of medications for which medication errors (which are very common, numbering in the millions each year) are the most dangerous,” Lyle Forehand, MD, a Forensic Psychiatrist and Medical Director at Magellan Health, tells WebMD Connect to Care. “Opioids are one of the nineteen categories of medications included in that list.”
How much hydrocodone is too much?
“There is no absolute amount of milligrams of any opioid that is “too much”,” Michael J McGrath, MD, Medical Director at The Ohana Luxury Alcohol Rehab, tells WebMD Connect to Care. “In an individual that has never taken opioids a relatively small amount could lead to sedation or negative side effects. Persons with a physical tolerance to hydrocodone can tolerate doses that may cause an intolerant person to stop breathing.”
“Only a healthcare provider can determine the appropriate dosage of hydrocodone for a patient,” David Seitz, MD, a Board-Certified Physician and Medical Director at Ascendant Detox, tells WebMD Connect to Care. “Taking too much hydrocodone can lead to serious side effects including slowed or stopped breathing, coma, and death.”
According to the National Library of Medicine, hydrocodone is usually available as an oral medication in the form of tablets, capsules, and oral solutions. These medications should be taken as prescribed, if they are crushed, chewed, or dissolved, it can lead to the rapid absorption of drugs and overdose.
“There is no completely safe opioid dose,” Forehand says. “That is why it is so important for these medications to be taken exactly as prescribed by a licensed practitioner, and why it is so important for patients to communicate to their practitioner, completely and honestly, about their health and the drugs (prescribed and otherwise) they take and have taken.”
Hydrocodone Abuse Symptoms
According to the 2017 National Survey on Drug Use and Health, over 11 million Americans aged 12 or older had abused opioids in the past year. The majority of them had misused prescription pain medications, such as hydrocodone.
In 2014, the Drug Enforcement Administration (DEA) changed hydrocodone combination products from a Schedule III to a Schedule II classification. This means that they moved these products from the class of drugs that pose a “moderate to low potential” for addiction and abuse (Schedule III) to the class of drugs that pose a “high potential” for addiction and abuse (Schedule II).
According to the American Addiction Centers, the most common symptoms of hydrocodone abuse include the following:
- Reduced heart rate
- Weight loss or gain
- Tightness in chest
- Nausea and vomiting
- Nasal congestion
- Difficulty breathing
Can you survive a hydrocodone overdose?
Hydrocodone overdose can be life-threatening. “Early recognition of an overdose situation and immediate resuscitation is key to recovery from an overdose,” Grewal says. “The Substance Abuse and Mental Health Services Administration (SAMHSA) lists 5 key steps to managing an overdose:
- Recognize overdose (unresponsive, shallow or no breathing, blue fingertips) and stimulate the person (call their name, and if that does not work: grind your knuckles on their breast bone in the middle of the chest). If they respond, try to keep them awake.
- Get qualified medical attention. If no emergency medical services (EMS) or other trained personnel is on the scene, activate the emergency response system by calling 911.
- Administer Naloxone (Narcan) if available. If the person does not respond in 2-3 minutes, give a second dose of Narcan. Narcan can be purchased over the counter at pharmacies nationwide.
- Try to support their breathing. if the person is not breathing or breathing shallow, try to make sure their airway is clear and give mouth-to-mouth breathing.
- Monitor them. Continue to monitor their consciousness and breathing till medical help arrives.”
According to the National Library of Medicine, if your doctor has put you on hydrocodone, you should talk to them about having naloxone close at hand. Naloxone can help reverse serious complications of hydrocodone overdose. You should also make sure that you, caregivers, and family members are well aware of the signs of overdose, know how to administer naloxone, and are educated about calling for emergency help.
Don’t Wait. Get Help Now.
Hydrocodone is an opioid drug prescribed by a doctor for treating severe pain. Since hydrocodone can cause addiction, it is important to take the drug as per the prescription. If misused, hydrocodone can lead to addiction and other related side effects. Additionally, an overdose of hydrocodone can be life-threatening.
If you are addicted to hydrocodone and you are looking for help, don't wait, WebMD Connect to Care Advisors can help locate the right addiction treatment services for you.